Notice: Get a jump on 2015 — Pay your 2015 ASA membership dues now!

>

MEETINGS / EVENTS

RSS

January 23 - 25 2015, 12:00 AM - 12:00 AM

ASA PRACTICE MANAGEMENT 2015

February 07 - 08 2015, 12:00 AM - 12:00 AM

ASA Certificate in Business Administration 2015

June 26 - 28 2015, 12:00 AM - 12:00 AM

Annual Perioperative Surgical Home Summit

>

FDA MEDWATCH ALERTS

December 18, 2014

0.9 Percent Sodium Chloride Injection USP in 100 mL MINI-BAG PLUS Container by Baxter: Recall - Particulate Matter

Summary:

FDA MedWatch Recall - Particulate Matter

November 21, 2014

FDA MedWatch - Respironics California, Esprit V1000 and V200 Ventilators: Class I Recall - Power Failure May Occur

Summary:

FDA MedWatch Respironics California Esprit V1000 and V200 Ventilators Class I Recall

November 21, 2014

FDA MedWatch - Highly Concentrated Potassium Chloride Injection, 10 mEq per 100 mL by Baxter: Recall - Mislabeled

Summary:

Highly Concentrated Potassium Chloride Injection 10 mEq per 100 mL by Baxter Recall Mislabeled

>

ASA FEATURED PRODUCT

Add this product to your shopping cart

Self-Education and Evaluation (SEE) Program

SKU: 30701-14CE

... Read more »

Single Copies, Member Price: $360

Duragesic (fentanyl) Patches: Drug Safety Communication - Packaging Changes to Minimize Risk of Accidental Exposure

Tuesday, September 24, 2013

AUDIENCE: Pharmacy, Patient

ISSUE: FDA is requiring color changes to the writing on Duragesic (fentanyl) pain patches so they can be seen more easily. FDA continues to learn of deaths from accidental exposure to fentanyl patches.

Patients and health care professionals are reminded that fentanyl patches are dangerous even after they’ve been used because they still contain high amounts of strong narcotic pain medicine. Accidental exposure to these patches can cause serious harm and death in children, pets, and others.

In an effort to minimize the risk of accidental exposure to fentanyl patches, FDA is requiring the manufacturer of Duragesic to print the name and strength of the drug on the patch in long-lasting ink, in a color that is clearly visible to patients and caregivers. The current ink color varies by strength and is not always easy to see. This change is intended to enable patients and caregivers to more easily find patches on patients’ bodies and see patches that have fallen off, which children or pets could accidentally touch or ingest. The manufacturers of generic fentanyl patches are being requested to make similar changes.

BACKGROUND: Duragesic (fentanyl) patch is a strong prescription pain medicine that contains a narcotic opioid. It is marketed under the brand-name Duragesic and also as generic products.

RECOMMENDATION: Patients should be aware that patches that are not stuck to the skin tightly enough may accidentally fall off a patient and stick to someone in close contact, such as a child. Used fentanyl patches require proper disposal after use ― fold the patch, sticky sides together, and flush it down the toilet right away. See the FDA Drug Safety Communication for additional information, including recommendations for patients, caregivers, and health professionals, and a data summary.

Healthcare professionals and patients are encouraged to report adverse events or side effects related to the use of these products to the FDA's MedWatch Safety Information and Adverse Event Reporting Program:

  • Complete and submit the report Online: www.fda.gov/MedWatch/report.htm
  • Download form or call 1-800-332-1088 to request a reporting form, then complete and return to the address on the pre-addressed form, or submit by fax to 1-800-FDA-0178

Read the MedWatch safety alert, including links to the Drug Safety Communication and Consumer Update, at:

http://www.fda.gov/Safety/MedWatch/SafetyInformation/SafetyAlertsforHumanMedicalProducts/ucm369457.htm

« Back to FDA Alerts and Recalls